MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil was received with the pet lock intact on the pusher assembly.The embolization coil was intact with the pusher assembly.The embolization coil had offset coil windings in multiple locations.The pusher assembly was kinked approximately 9.0, 20.0, 43.0, 76.0, 97.0, and 113.0 cm from the proximal end of the pusher assembly.The introducer sheath was ovalized approximately 10.0 cm from the proximal end of the introducer sheath.The maximum outer diameter (od) of the embolization coil was measured and was found to be within specification.Conclusions: evaluation of the ruby coil revealed several kinks along the length of the pusher assembly.This damage may have occurred due to forceful manipulation of the ruby coil at extreme angles during insertion into a microcatheter, and likely contributed to the initial resistance felt by the physician.The embolization coil had multiple offset coil windings along its length.This damage may have occurred due to repeated manipulation of the ruby coil against resistance.Further evaluation revealed the introducer sheath was ovalized near the proximal end.The ruby coil was able to be cycled in and out of the introducer sheath without resistance.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, while the physician was attempting to deploy a ruby coil into the gda using another manufacturer's microcatheter, the coil was unable to advance out of the end of the microcatheter.The physician made a few attempts to advance the ruby coil out of the microcatheter but encountered resistance.The physician stated that it felt like the coil "hit a wall".The ruby coil was then removed and the procedure was completed using gelfoam and the same non-penumbra microcatheter.It should be noted that the physician flushed the microcatheter in between each coil but did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6038867
Report Number3005168196-2016-01482
Device Sequence Number889866
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/11/2024
Device Catalogue NumberRBY4C0406
Device Lot NumberF68909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2016
Initial Report FDA Received Date10/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR